Difficult medical management in elderly diabetic patients with polypharmacy: An analysis of cases accompanied by frequent consciousness loss and asymptomatic hypoglycemia

Masahiro Asakawa, Tetsuo Sekine, Yoshihiro Niitsu, Arisa Kobayashi, Atsuko Miyake, Mitsunobu Kawamura, Yoshihiro Ogawa

Research output: Contribution to journalArticle

Abstract

An 80-year-old woman was admitted because of a frequent loss of consciousness and hypoglycemic episodes. She had developed diabetes mellitus in 1978 and was started on insulin treatment in 1990 and multiple daily injections in 2005. Her glycemic control during these periods was moderate (HbA1c: 7 % to 9 %). Bisoprolol at a dose of 2.5 mg for hypertension was administered starting in 2006. In 2014, she suffered from frequent episodes of loss of consciousness and vomiting (two to three times per month) within three months before admission, in addition to frequent hypoglycemic episodes. On the second hospital day, she experienced loss of consciousness and vomiting, and severe bradycardia (heart rate: 30 beats per minute) was observed. The blood glucose level at that time was not low (221 mg/dl). An electrocardiogram showed sinus arrest, considered to be caused by bisoprolol, and temporary cardiac pacing was needed. Pacing became unnecessary the next day, and no further loss of consciousness or vomiting dependent on severe bradycardia occurred. Since polypharmacy is common in the treatment of diabetes mellitus among elderly patients, it is important to check medications thoroughly when a patient suffers from new symptoms.

Original languageEnglish
Pages (from-to)688-694
Number of pages7
JournalJournal of the Japan Diabetes Society
Volume58
Issue number9
Publication statusPublished - Jan 1 2015
Externally publishedYes

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Internal Medicine
  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Cite this